Michigan, 2023

Ice Storm and Heavy Snow in Michigan, February 22 to 23, 2023

February 22 to 23, 2023 · NWS DTX · 12 events in 12 counties and zones

A major winter storm impacted Southeast Michigan during the daytime and evening hours of February 22, 2023. Warm/moist air originating in the Gulf of Mexico surged north toward a surface warm front, increasing coverage and intensity of precipitation over lower Michigan by mid-morning.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$46 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A major winter storm impacted Southeast Michigan during the daytime and evening hours of February 22, 2023. Warm/moist air originating in the Gulf of Mexico surged north toward a surface warm front, increasing coverage and intensity of precipitation over lower Michigan by mid-morning. This warmer air aloft interacted with a resident cold airmass near the surface, creating conditions favorable for snow to the north and a wintry mix for much of the metro Detroit region. The higher snow accumulations occurred across areas well north of I-69, with Midland, Bay, Tuscola, and Huron counties reporting 5 to 9 inches. Communities along and south of I-69 saw a wintry mix of snow, sleet, and freezing rain which resulted in widespread ice accumulations of a quarter to half inch. Parts of Washtenaw even exceeded half an inch of ice accumulation. The impacts from icing were widespread, with DTE reporting nearly 3,000 downed wires and over 500,000 customers without power. Similarly, numerous reports of downed tree limbs were reported making some roads impassable. For many metro Detroit communities, an ice storm with this widespread of a footprint had not been observed since April 2003.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Feb 22, 6:40 AM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Feb 22, 6:40 AM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
640 AM EST Wed Feb 22 2023

.AVIATION...

A widespread wintry mix of precipitation on pace to expand northward
across all of southeast Michigan today. This inbound moisture plume
arrives this morning, initially as a light mix of mainly snow and
sleet. As warmer mid level air arrives, a transition in
precipitation type toward predominant freezing rain will occur this
afternoon across the Detroit corridor and into PTK. To the north,
this transition will prove slower at FNT affording a longer window
of snow/sleet, while conditions favor mainly snow at MBS. This
winter event will be accompanied by an increase in winds from the
northeast, with intervals of 20 to 25 knots. Potential for
significant ice accumulation into the evening hours, as periods of
higher intensity freezing rain continue from FNT southward into
Detroit. Widespread IFR conditions remain as diminishing moisture
depth brings a decline in precipitation coverage and intensity after
midnight Wednesday night.

For DTW...Potential for a periods of light snow/sleet initially
during the late morning hours. Coverage of precip increases this
afternoon, with a transition toward predominate freezing rain with
some sleet mixed in. Surface temperatures will hover around or just
below freezing through the afternoon, maintaining a longer duration
of freezing rain into early evening. Temperatures expected to ease
above freezing overnight, supporting a transition to all
rain/drizzle.

DTW THRESHOLD PROBABILITIES...

* High for a period of freezing rain and sleet today, dropping to
  moderate Wednesday evening.

* High for ceilings below 5000 feet through tonight.

&&

.PREV DISCUSSION...
Issued at 354 AM EST Wed Feb 22 2023

DISCUSSION...

Focus remains fixed on the approaching winter storm whose parent
wave is just starting to move out of the far southern Plains early
this morning. In advance, modest f-gen forcing tied to right
entrance of the jet streak over Ontario develops over northern SE
MI, mainly north of I-69, supporting light snow showers (this can
already be seen on radar over the Tri-Cities). Southern areas could
see a brief light snow shower/flurry however drier low level air
limits how much precip will reach the ground. Impacts are minor with
this as accumulations hold an inch or less through mid-morning. The
southern stream wave then reaches the Ohio Valley by late morning
setting the stage for near-record anomalous moisture to surge into
SE MI. Overall, general messaging really hasn't changed since last
afternoon's forecast with heavy snow potential focused north of I-
69, wintry mix focused along/between the I-69 and I-94 corridors,
and rain-wintry mix towards the Ohio border. That said, there are a
few areas we're watching given latest model trends - more on this
later in the discussion.

Lead edge of precipitation expands south to north over the course of
this morning with areas likely seeing snow or snow-sleet mix
initially. Precip coverage and intensities increase around/after
noon as the elevated portion of the warm frontal slope (700-850mb)
advances into southern lower MI. Warming in this layer leads to a
rapid transition towards sleet-freezing rain for areas south of I-
69. Currently, its appearing more sleet is favored from north of M-
59 to areas along the I-69 corridor with areas along and south of
the M-59 corridor favored for more freezing rain where a more robust
elevated warm layer will reside (850 temps 2-4C). Areas south of I-
94 have the best chances to see enough warming to transition the
wintry mix to mostly if not all rain- greatest chances closer to the
OH border you are. For totals, running forecast from yesterday
afternoon still looking reasonable. On the snow side, 4-8" remains
possible north of M-46 with peak intensities coming ~4-8PM this
evening where rates approaching or exceeding 1"/hr are possible. If
peak rates overachieve or persist for any longer, areas could
instead approach 9-10"- best chances for this looking to be over the
far northern Thumb/Tri-Cities. On the ice side, peak intensities
also expected between ~4-8PM where icing rates of 0.1-0.2"/hr are
likely. Given the accretion rates and duration, total accumulations
of 0.25-0.5" are possible across the ice storm warning counties.

With the current outgoing forecast out of the way will offer to
insight in a potential deviation point as this gets into the latest
model trends and ramifications we're watching. Hi-res runs this past
evening and tonight from the HRRR/RAP to NAM Nest (and to a lesser
magnitude the NAM12) are having a harder time lifting the frontal
slope into the area resulting into a shallower elevated warm nose
over the I-69/M-59 corridors, increasing sleet probabilities. If
this scenario pans outs, there would be a southward shift in primary
freezing rain axis towards the I-96/94 corridors... which as a
sidenote would be more in line with what the GFS and Canadian-NH
have been advertising. In addition, this would limit the chances to
switch to all rain over the far southern CWA instead remaining
wintry mix/freezing rain and increasing icing... which could warrant
a need for an upgrade of some or all of the advisory counties to an
ice storm warning. Areas of additional concern/uncertainties are the
effect of the still open waters of Lake Huron sitting firmly in the
mid to upper 30s, degree of latent heat release from higher rainfall
rates (or conversely any wet bulb cooling given dewpoints in the
20s), and the effect on ice accretion efficiency given the moderate
precip rates. Unfortunately these three points remain fairly
nebulous and really won't be known until the event actually begins.

Surface reflection slides to our east late Wednesday night-early
Thursday allowing a mid/upper level dry slot to work into SE MI.
While this offers an end to the heavier precipitation, the still
saturated low levels would support pockets of light freezing
rain/drizzle across the region for the morning commute. A secondary
trailing shortwave slides across north-central MI daytime Thursday
allowing the warm front confined to our south to release northward.
Given the current track of the low near or over the Tri-Cities/Thumb,
the front would struggle to reach much farther than M-46/25. Warm
sector airmass sends temperatures well above freezing into the upper
30s to 40s (perhaps low 50s near the OH border) aiding in melting
some of the ice accumulations. With the more northerly track,
associated wintry mix/snow is confined north of I-69. Any snow/ice
accumulations will be minor with this activity.

Secondary low then drives a strong cold front through the region
late Thursday afternoon-evening. Strong CAA combined with a tighter
gradient leads to development of a 50-60kt LLJ over southern lower
MI. Deepening mixing heights in the colder post-frontal airmass
support borderline wind advisory magnitude winds as gusts peak in the
35-40kt range. While winds gradually weaken into Thursday night,
wind chill values of single digits to 0 are likely.

MARINE...

An elevated frontal boundary will bring light snow across Lake Huron
through the morning, with snow persisting through the day. Snow
intensity is expected to increase late tonight into early Thursday
morning as low pressure builds into the Ohio Valley. The Saginaw Bay
and portions of central and northern Lake Huron will be subject to
the stronger snow rates which will produce drastic drops to
visibilities at times. For southern Lake Huron and Lake St. Clair,
freezing rain and sleet are likely through the afternoon into early
Thursday morning leading to icing concerns on vessels, while rain
with some freezing rain are the most likely precipitation types for
western Lake Erie. Wintry weather is expected through tomorrow
morning.

East to northeasterly flow is expected in advance of the approaching
low pressure system. Sustained wind speeds and gust will increase in
intensity as a strong pressure gradient develops over Michigan.
Sustained winds to or just above 30 knots along with gusts to gales
will be likely across the Saginaw Bay into central and north-central
Lake Huron. There is high confidence for gust to gales lasting
through Wednesday into Thursday morning for central Lake Huron and
the Saginaw Bay, where a Gale Warning is now in effect. Across north-
central Lake Huron, the Gale Warning will extend through Thursday
afternoon as wind direction  veers from the northeast to east. Some
brief gust to gales will be possible from Presque Isle to Mackinac
during the late morning hours on Thursday given some better easterly
fetch and some briefly better mixing, but the duration was too short
to include with the newly added Gale Warnings.

Last, there is a secondary window for gust to gales for portions of
southern Lake Huron, Lake St. Clair, and western Lake Erie Wednesday
afternoon and evening along and after the passage of a cold front as
improved mixing depths intersect a departing low-level jet. However,
this will be pending the track of a secondary low that moves
through. An additional gale watch/warning for the southern portions
of the marine zones may be needed with future updates.

HYDROLOGY...

A widespread area of precipitation will expand across the region
Wednesday and Wednesday night. While the potential exists for some
of this precipitation to fall as a frozen wintry mix, areas
particularly from the I-69 corridor south are expected to witness a
period of freezing rain transitioning to rain. Higher intensity
rainfall rates are expected during the afternoon and evening period,
with even the possibility of rumbles of thunder. This will
contribute to rainfall amounts reaching or exceeding an inch in many
locations. This will result in very minor flooding within poor
drainage areas and rivers rising to bankfull.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Storm Warning from noon today to 4 AM EST Thursday for
     MIZ047>049-053>055-060>062.

     Ice Storm Warning from noon today to 4 AM EST Thursday for MIZ063-
     068>070-075.

     Winter Weather Advisory from 10 AM this morning to 8 PM EST this
     evening for MIZ076-082-083.

Lake Huron...Gale Warning from 5 PM this afternoon to 1 PM EST Thursday for
     LHZ362.

     Gale Warning from 5 PM this afternoon to 4 AM EST Thursday for
     LHZ363-421-422-441-462.

     Small Craft Advisory from 10 AM this morning to 5 PM EST this
     afternoon for LHZ421-422-441.

     Small Craft Advisory from 10 AM this morning to 4 AM EST Thursday
     for LHZ442-443.

Lake St Clair...None.
Michigan waters of Lake Erie...Small Craft Advisory until 10 PM EST this evening for LEZ444.

&&

AVIATION.....MR
DISCUSSION...KDK
MARINE.......AM
HYDROLOGY....SF/KDK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Feb 22, 4:29 AM EST, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
429 AM EST Wed Feb 22 2023

MIZ047>049-053>055-231115-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-
429 AM EST Wed Feb 22 2023

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

A winter storm warning is in effect for this afternoon into
toight, refer to the latest winter weather message for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Light freezing rain is possible daytime Thursday followed by gusty
westerly winds of 35 to 45 mph late in the day into the evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ060>062-231115-
Shiawassee-Genesee-Lapeer-
429 AM EST Wed Feb 22 2023

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

A winter storm warning is in effect for this afternoon into
tonight, refer to the latest winter weather message for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Light freezing rain is possible Thursday morning followed by gusty
westerly winds of 35 to 45 mph late in the day into the evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ063-068>070-075-231115-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-
429 AM EST Wed Feb 22 2023

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

An ice storm warning is in effect for this afternoon into tonight,
refer to the latest winter weather message for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Light freezing rain is possible Thursday morning followed by gusty
westerly winds of 35 to 45 mph late in the day into the evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ076-082-083-231115-
Wayne-Lenawee-Monroe-
429 AM EST Wed Feb 22 2023

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

A winter weather advisory is in effect late this morning into early
this evening, refer to the latest winter weather message for
details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Light freezing rain is possible Thursday morning followed by gusty
westerly winds of 35 to 45 mph late in the day into the evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-231115-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
429 AM EST Wed Feb 22 2023

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

A Gale Warning is in effect over central Lake Huron and the Saginaw
Bay this afternoon into tonight. Small Craft Advisories are up in
most of the remaining nearshore waters. Refer to the latest marine
forecast for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Gale Warning is in effect for north-central Lake Huron through
Thursday morning. Refer to the latest marine forecast for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

KDK

In the hours before

Special weather statement, Feb 22, 8:13 AM EST, 47 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
813 AM EST Wed Feb 22 2023

MIZ075-076-082-083-221500-
Washtenaw-Wayne-Lenawee-Monroe-
Including the cities of Ann Arbor, Detroit, Adrian, and Monroe
813 AM EST Wed Feb 22 2023

...CAUTIOUS TRAVEL IS ADVISED FOR HAZARDOUS TRAVEL CONDITIONS
THROUGH THE MID-MORNING HOURS...

WEATHER...

 * A wintry mix of snow, sleet, and freezing rain will increase in
   coverage across areas along and south of the I-94 corridor
   through the mid-morning hours. Surface temperatures fluctuating
   near freezing will result in variable precipitation types, with
   a gradual trend towards sleet and freezing rain by late this
   morning.

 * A trace to a tenth or two of snow and sleet accumulation,
   primarily on grassy surfaces will be possible through 10 AM. A
   glaze of ice will be possible on untreated roadways, bridges,
   exit ramps, overpasses, and other untreated surfaces.

 * Northeast winds through the late morning hours will
   occasionally gust around 20 mph.

 * Air temperatures will hover around 32 degrees.

IMPACTS...

 * Light icing in combination with minor snow and sleet
   accumulation may lead to slippery roads particularly on
   bridges, exit ramps and overpasses.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * Motorists are urged to use caution and account for variable
   driving conditions by slowing down and allowing extra time.
   Expect increasingly hazardous travel conditions as the morning
   progresses.

 * Prepare, plan and stay informed. Visit http://go.usa.gov/c7kkP

IRL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 ice storm, 4 heavy snow. Local standard time, as filed.

Ice Storm, Monroe

When
February 22, 9:00 AM EST to 10:00 PM EST
Where
Monroe forecast zone
Property damage
$2.0 million
Reported by
Trained Spotter
Coordinates
41.921, -83.494 (the zone’s center; the record gives no point)

Ice Storm, Lenawee

When
February 22, 9:00 AM EST to 10:00 PM EST
Where
Lenawee forecast zone
Property damage
$1.0 million
Reported by
Trained Spotter
Coordinates
41.895, -84.066 (the zone’s center; the record gives no point)

Ice Storm, Washtenaw

When
February 22, 9:00 AM EST to 10:00 PM EST
Where
Washtenaw forecast zone
Property damage
$8.0 million
Reported by
Trained Spotter
Coordinates
42.253, -83.839 (the zone’s center; the record gives no point)

Ice Storm, Wayne

When
February 22, 9:00 AM EST to 10:00 PM EST
Where
Wayne forecast zone
Property damage
$16 million
Reported by
Trained Spotter
Coordinates
42.285, -83.261 (the zone’s center; the record gives no point)

Ice Storm, Livingston

When
February 22, 10:00 AM EST to 10:00 PM EST
Where
Livingston forecast zone
Property damage
$2.0 million
Reported by
Trained Spotter
Coordinates
42.603, -83.911 (the zone’s center; the record gives no point)

Ice Storm, Oakland

When
February 22, 10:00 AM EST to 10:00 PM EST
Where
Oakland forecast zone
Property damage
$11 million
Reported by
Trained Spotter
Coordinates
42.660, -83.386 (the zone’s center; the record gives no point)

Ice Storm, Macomb

When
February 22, 10:00 AM EST to 10:00 PM EST
Where
Macomb forecast zone
Property damage
$6.0 million
Reported by
Trained Spotter
Coordinates
42.673, -82.910 (the zone’s center; the record gives no point)

Heavy Snow, Midland

When
February 22, 10:00 AM EST to February 23, 1:00 AM EST
Where
Midland forecast zone
Reported by
Trained Spotter
Coordinates
43.647, -84.388 (the zone’s center; the record gives no point)

Heavy Snow, Bay

When
February 22, 10:00 AM EST to February 23, 1:00 AM EST
Where
Bay forecast zone
Reported by
Trained Spotter
Coordinates
43.721, -83.942 (the zone’s center; the record gives no point)

Ice Storm, St. Clair

When
February 22, 11:00 AM EST to 11:00 PM EST
Where
St. Clair forecast zone
Reported by
Trained Spotter
Coordinates
42.931, -82.664 (the zone’s center; the record gives no point)

Heavy Snow, Huron

When
February 22, 11:00 AM EST to February 23, 1:00 AM EST
Where
Huron forecast zone
Reported by
Trained Spotter
Coordinates
43.910, -82.855 (the zone’s center; the record gives no point)

Heavy Snow, Tuscola

When
February 22, 12:00 PM EST to February 23, 12:00 AM EST
Where
Tuscola forecast zone
Reported by
Trained Spotter
Coordinates
43.491, -83.440 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2023Every state in 2023This day in weather historyWarnings in Michigan, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1079424, 1079425, 1079426, 1079427, 1079428, 1079429, 1079430, 1079433, 1079435, 1079432, 1079436, 1079437.